Wyoming, 2015

Hail and Damaging Wind in Wyoming, July 1, 2015

July 1, 2015 · NWS CYS · 5 events in 2 counties and zones

Evening thunderstorms produced damaging winds and large hail through portions of Converse and Niobrara counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Evening thunderstorms produced damaging winds and large hail through portions of Converse and Niobrara counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 1, 4:42 PM MST, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 1, 4:42 PM MST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
542 PM MDT WED JUL 1 2015

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 254 PM MDT WED JUL 1 2015

WIDELY SCATTERED CONVECTION OVER THE MTNS OF SE WY AT THIS TIME
WITH A GENERAL SOUTHEASTERLY MOVEMENT. EXPECT THIS ACTIVITY TO
CONTINUE INTO THIS EVENING...GRADUALLY SPREADING EASTWARD OVER THE
PLAINS AIDED BY AN APPROACHING IMPULSE IN THE UPPER FLOW.
ACTIVITY LOOKS LIKE IT SHOULD PERSIST MUCH OF THE NIGHT OVER THE
NORTHEAST PARTS OF THE CWA AS THE IMPULSE MOVES BY AND HAVE
TAILORED POPS IN THIS DIRECTION.

OVERALL WEATHER PATTERN DOES NOT CHANGE MUCH THURSDAY THROUGH
FRIDAY WITH THE CWA UNDER A NWLY FLOW ALOFT. A WEAK FRONT WILL
DROP SOUTH ACROSS THE PLAINS OVERNIGHT LEAVING A MODEST UPSLOPE
FLOW IN ITS WAKE THURSDAY ALONG WITH A BIT COOLER TEMPS.
CONVECTION SHOULD FIRE ONCE AGAIN OVER THE HIGHER TERRAIN THURSDAY
AFTERNOON THEN SPREAD OVER THE PLAINS INTO THE EVENING BEFORE
DISSIPATING/MOVING OUT. SFC HIGH OVER THE PLAINS SLIPS EASTWARD
FRIDAY REDUCING THE UPSLOPE FLOW BUT SHOULD ONCE AGAIN SEE
CONVECTIVE ACTIVITY INITIATE OVER THE HIGHER TERRAIN. A LITTLE
MORE NORTHERLY COMPONENT TO THE UPPER FLOW SHOULD KEEP THIS
ACTIVITY MORE OVER SE WY HOWEVER.

.LONG TERM...(SATURDAY THROUGH WEDNESDAY)
ISSUED AT 254 PM MDT WED JUL 1 2015

ACTIVE AND WET PATTERN IN THE LONG TERM WITH PRECIP CHANCES JUST
ABOUT EVERYDAY.

STARTING OFF SATURDAY...UPPER RIDGE OVERHEAD WITH A 591DM HIGH
CENTERED NEAR THE 4 CORNERS AREA. PERHAPS OUR DRIEST
DAY...CONVECTION SHOULD BE CONFINED MAINLY TO THE MOUNTAINS OUT
WEST.

STRONG AND ABNORMALLY COOL SHORTWAVE STILL ON TRACK FOR SUNDAY
INTO MONDAY. SHORTWAVE MOVES OUT OF ALBERTA PROVINCE SUNDAY
AFTERNOON. 700MB TEMPERATURES DROP FROM +20C SATURDAY
AFTERNOON...TO +12C SUNDAY AFTERNOON AND EVENTUALLY +8C MONDAY
AFTERNOON. ASSOCIATED SURFACE COLD FRONT LOOKS TO MOVE INTO THE
AREA SUNDAY AFTERNOON. GFS AND ECMWF VERY SIMILAR ON SOLUTIONS FOR
THE FRONT TIMING. PRETTY STRONG 850MB WINDS BEHIND THE FRONT OUT
IN WESTERN SOUTH DAKOTA AND NEBRASKA PANHANDLE. COULD BE SEEING
WIND ADVISORY CRITERIA BEING MET SUNDAY AFTERNOON THROUGH THE
EVENING HOURS AS ECMWF 850MB WINDS 35 TO 40KTS BEHIND THE FRONT.

WIDESPREAD STRATIFORM RAIN LIKELY MONDAY WITH EAST TO NORTHEAST
UPSLOPE WINDFLOW. FOR NOW...KEPT PRECIP CONVECTIVE...BUT IF THIS
PATTERN CONTINUES...WILL PROBABLY NEED TO SWITCH TO STRATIFORM IN
LATER FORECASTS.

MODELS CONTINUE TO HINT AT THE MONSOON SETTING UP OVER THE DESERT
SOUTHWEST FROM MONDAY ON INTO THE WEEK. NOT REALLY LIKING THE
SETUP OF THE 500MB HIGH THOUGH...ITS NOT IN THE RIGHT LOCATION FOR
US TO GET WIDESPREAD RAINS OVER SOUTHEAST WYOMING AND NEBRASKA
PANHANDLE ON EITHER THE GFS OR ECMWF. WILL NEED TO WAIT FOR A
LITTLE BETTER CONSISTENCY IN GUIDANCE BEFORE UPPING POPS FURTHER.

ECMWF DOES SHOW ANOTHER CANADIAN COLD FRONT APPROACHING NORTHERN
WYOMING WEDNESDAY AFTERNOON. COULD BE OUR NEXT SEVERE CONVECTIVE
EVENT AS 70KT JET MOVES INTO THE AREA WITH FAVORABLE LFQ DYNAMICS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 537 PM MDT WED JUL 1 2015

ISOLATED THUNDERSTORMS FOR THE WYOMING TAF SITES THROUGH 02Z
PRODUCING LOCALIZED MVFR...WIND GUSTS TO 45 KNOTS AND LOCALIZED
TURBULENCE...OTHERWISE VFR.

LOCALIZED MVFR IN SHOWERS FROM 07Z TO 14Z ACROSS THE NEBRASKA
TAFS ALONG WITH FOG...OTHERWISE VFR.

VFR AFTER DAYBREAK THURSDAY WITH ISOLATED TO WIDELY SCATTERED
AFTERNOON THUNDERSTORMS PRODUCING LOCALIZED MVFR AND WIND GUSTS
TO 45 KNOTS.

&&

.FIRE WEATHER...
ISSUED AT 254 PM MDT WED JUL 1 2015

NO CONCERNS SEEN FOR THE REST OF THE WEEK WITH FUELS GREEN AND
WEATHER CONDITIONS REMAINING NON-CRITICAL OVERALL. THERE WILL BE
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS MOST DAYS...MAINLY IN
THE AFTERNOONS AND EVENINGS BUT DRY LIGHTNING NOT EXPECTED.
WETTING RAINS LIKELY WHERE STRONGER STORMS OCCUR.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...RE
LONG TERM...GCC
AVIATION...RUBIN
FIRE WEATHER...RE
Hazardous weather outlook, Jul 1, 9:47 AM MST, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1047 AM MDT WED JUL 1 2015

WYZ101>119-021115-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1047 AM MDT WED JUL 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE
THIS EVENING AS ANOTHER UPPER LEVEL DISTURBANCE MOVES THROUGH THE
REGION. ONCE STORMS DEVELOP...MOVEMENT WILL BE TOWARDS THE SOUTHEAST
AT AROUND 30 MPH. A FEW STORMS WILL LINGER OVERNIGHT BEFORE ENDING
LATE. A FEW THUNDERSTORMS MAY BECOME STRONG PRODUCING SMALL HAIL AND
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS ARE EXPECTED ON THURSDAY AND FRIDAY AND
AGAIN SUNDAY THROUGH TUESDAY. A FEW STRONG THUNDERSTORMS WILL BE
POSSIBLE ACROSS THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

NEZ002-003-019>021-054-055-095-096-021115-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1047 AM MDT WED JUL 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING
AS ANOTHER UPPER LEVEL DISTURBANCE MOVES THROUGH THE REGION. ONCE
STORMS DEVELOP...MOVEMENT WILL BE TOWARDS THE SOUTHEAST AT AROUND
30 MPH. THUNDERSTORMS WILL LINGER OVERNIGHT BEFORE ENDING LATE.
SOME THUNDERSTORMS MAY BECOME STRONG CONTAINING SMALL HAIL AND
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS ARE EXPECTED ON THURSDAY AND FRIDAY AND
AGAIN SUNDAY THROUGH TUESDAY. A FEW STRONG THUNDERSTORMS WILL BE
POSSIBLE ACROSS THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

In the hours before

Special weather statement, Jul 1, 3:49 PM MST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
449 PM MDT WED JUL 1 2015

WYZ106-107-116>118-012330-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-
SOUTH LARAMIE RANGE FOOTHILLS WY-SOUTH LARAMIE RANGE WY-
EAST PLATTE COUNTY WY-CENTRAL LARAMIE COUNTY WY-
449 PM MDT WED JUL 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LARAMIE...EASTERN
ALBANY AND SOUTHWESTERN PLATTE COUNTIES UNTIL 530 PM MDT...

AT 449 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
IRON MOUNTAIN...OR 28 MILES NORTHEAST OF LARAMIE...MOVING SOUTHEAST
AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
IRON MOUNTAIN AND HORSE CREEK.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 35 AND
43.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4160 10538 4175 10515 4155 10478 4130 10518
TIME...MOT...LOC 2249Z 313DEG 11KT 4162 10523

HAMMER
Special weather statement, Jul 1, 4:00 PM MST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
500 PM MDT WED JUL 1 2015

WYZ109-110-113-114-012345-
NORTH SNOWY RANGE FOOTHILLS WY-SNOWY RANGE WY-
UPPER NORTH PLATTE RIVER BASIN WY-CENTRAL CARBON COUNTY WY-
500 PM MDT WED JUL 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CARBON COUNTY UNTIL 545
PM MDT...

AT 459 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES EAST OF SINCLAIR...OR 13 MILES EAST OF RAWLINS...MOVING EAST AT
15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL CARBON
COUNTY.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 223 AND
250.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4172 10709 4189 10702 4184 10651 4153 10663
TIME...MOT...LOC 2259Z 287DEG 13KT 4179 10696

HAMMER
Special weather statement, Jul 1, 4:02 PM MST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
502 PM MDT WED JUL 1 2015

WYZ103-106-012345-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-
NORTH LARAMIE RANGE WY-
502 PM MDT WED JUL 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ALBANY AND
SOUTHWESTERN PLATTE COUNTIES UNTIL 545 PM MDT...

AT 502 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTHWEST OF WESTVIEW CIRCLE...OR 18 MILES WEST OF WHEATLAND...
MOVING SOUTHEAST AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SLATER.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 66 AND
71.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4192 10545 4207 10531 4190 10485 4166 10509
TIME...MOT...LOC 2302Z 305DEG 24KT 4196 10531

HAMMER
Local storm report, Jul 1, 4:58 PM MST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
558 PM MDT WED JUL 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     TORNADO          1 SW HORSE CREEK        41.40N 105.19W
07/01/2015                   LARAMIE            WY   TRAINED SPOTTER

            BRIEF TOUCHDOWN.

&&

HAMMER
Special weather statement, Jul 1, 6:04 PM MST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
704 PM MDT WED JUL 1 2015

NEZ096-WYZ108-020130-
SOUTH SIOUX NE-GOSHEN COUNTY WY-
704 PM MDT WED JUL 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SIOUX AND EAST
CENTRAL GOSHEN COUNTIES UNTIL 730 PM MDT...

AT 703 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTH OF TORRINGTON...MOVING EAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN SIOUX
AND EAST CENTRAL GOSHEN COUNTIES.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4213 10427 4223 10428 4236 10390 4210 10381
TIME...MOT...LOC 0103Z 255DEG 20KT 4219 10417

HAMMER
Special weather statement, Jul 1, 6:14 PM MST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
714 PM MDT WED JUL 1 2015

NEZ003-019-021-096-020200-
MORRILL NE-SOUTH SIOUX NE-SCOTTS BLUFF NE-BOX BUTTE NE-
714 PM MDT WED JUL 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SIOUX...SOUTHWESTERN
BOX BUTTE...NORTHWESTERN MORRILL AND NORTHEASTERN SCOTTS BLUFF
COUNTIES UNTIL 800 PM MDT...

AT 713 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LAKE MINATARE CAMPGROUND...OR 7 MILES NORTHEAST OF SCOTTSBLUFF...
MOVING EAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SCOTTSBLUFF...LAKE ALICE...MOOMAWS CORNER...KILPATRICK LAKE...
SCOTTSBLUFF AIRPORT...LAKE MINATARE...THE INTERSECTION OF HIGHWAY 385
AND L62 AND LAKE MINATARE CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4184 10364 4208 10370 4215 10317 4176 10313
TIME...MOT...LOC 0113Z 266DEG 19KT 4194 10356

HAMMER

The radar

The Riverton/Lander radar (KRIW), 206 km away, was scanning. The volume nearest the first event began at 01:47 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Converse

When
July 1, 6:48 PM MST to 6:50 PM MST
Where
Converse County, 5 mi WSW of Glenrock
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.832, -105.961

Golf ball size hail was observed five miles west-southwest of Glenrock.

Thunderstorm Wind, Converse

When
July 1, 6:55 PM MST to 6:57 PM MST
Where
Converse County, Glenrock
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.860, -105.870

Wind gusts of 60 mph were observed at Glenrock.

Hail, Converse

When
July 1, 7:30 PM MST to 7:34 PM MST
Where
Converse County, 12 mi NW of Douglas
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.883, -105.547

Quarter size hail was observed 12 miles northwest of Douglas.

Hail, Niobrara

When
July 1, 9:00 PM MST to 9:02 PM MST
Where
Niobrara County, 10 mi NW of Lusk
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.862, -104.590

Golf ball size hail was observed ten miles northwest of Lusk.

Hail, Niobrara

When
July 1, 10:00 PM MST to 10:02 PM MST
Where
Niobrara County, 8 mi W of Redbird
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
43.240, -104.449

Half dollar size hail was observed eight miles west of Redbird.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582360, 582362, 582363, 582364, 582366.